Abstract

Iatrogenic AKI and Agranulocytosis: a Cautious Tale of Medication Use in Elderly Patients

A 83-year-old female patient suffered from acute kidney injury a month after percutaneous coronary intervention. Two weeks before hospitalization, she experienced nausea and intermittent watery diarrhea. Laboratory test showed high levels of serum creatine kinase and lactate dehydrogenase, which were remarkably decreased after ceasing rosuvastatin and valsartan treatment. Despite the recovery of renal function, unfortunately one week later, she was diagnosed with agranulocytosis because of antibiotic therapy. When we stopped meropenem and switched to granulocyto-colony stimulating factor treatment, her white blood cell count returned to a normal range. In our case, both rhabdomyolysis and agranulocytosis were induced by drugs. We provided a literature review of the causes of acute kidney injury and the pathogenesis of rhabdomyolysis and agranulocytosis. We discussed how drugs might lead to these complications. This case highlights the need to be aware of the potential side effects of drugs, especially those given to elderly patients who are likely to be receiving several medications concurrently for managing chronic diseases.


Author(s):

Meng Qin, Zhen Cang, Yingli Liu and Bo Shen



Abstract | Full-Text | PDF

Share this  Facebook  Twitter  LinkedIn  Google+
Flyer image

Abstracted/Indexed in

  • Directory of Research Journal Indexing (DRJI)
  • WorldCat
  • Publons